EconPapers    
Economics at your fingertips  
 

Concavity, stochastic utility, and risk aversion

Robert Jarrow () and Siguang Li ()
Additional contact information
Siguang Li: Cornell University

Finance and Stochastics, 2021, vol. 25, issue 2, No 4, 330 pages

Abstract: Abstract This paper studies the relation between concavity, stochastic or state-dependent utility functions, and risk aversion. Using the common definition of risk aversion, but modified for state-dependent preferences, we show that concavity does not imply risk aversion. Instead, it implies a weaker version of risk aversion, defined herein, and called risk aversion for independent gambles. Furthermore, to characterise the economic meaning of concavity, we define two new risk aversion notions, called uniform risk aversion and uniform risk aversion for independent gambles, respectively. We show that concavity is equivalent to uniform risk aversion for independent gambles, and that concavity plus some additional conditions are equivalent to uniform risk aversion.

Keywords: State-dependent utility; Stochastic utility; Risk aversion; Uniform risk aversion; Pointwise concavity; Uniform risk aversion for independent gambles; 91B08; 91B16 (search for similar items in EconPapers)
JEL-codes: D11 D81 G40 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s00780-021-00448-5 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:finsto:v:25:y:2021:i:2:d:10.1007_s00780-021-00448-5

Ordering information: This journal article can be ordered from
http://www.springer. ... ance/journal/780/PS2

DOI: 10.1007/s00780-021-00448-5

Access Statistics for this article

Finance and Stochastics is currently edited by M. Schweizer

More articles in Finance and Stochastics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2021-10-06
Handle: RePEc:spr:finsto:v:25:y:2021:i:2:d:10.1007_s00780-021-00448-5